DERMATOLOGY
COMMUNITY
Itchy Red skin on face - relief?!
Avatar_f_tn
by lizard230, Jul 23, 2009
Last week, I woke up in the morning to find that my forehead was very red and very itchy. I didn't know what cause it, but I put plenty of moisturizers on it and by the afternoon, it had all but disappeared. This happened again yesterday, over a smaller area of my face, but didn't cause me too much discomfort. Today, though, it is all over my face and the itchiness is driving me crazy.

I've figured out what it is - an anti-acne moisturizer containing salicylic acid as the active ingredient. That is the only thing I applied over my entire face last night, and it's my whole face that's itchy. The brand is Acne Free I think, and it's marketed as a cheaper alternative to Proactiv. I've used it since March of this year, and although I would get dry skin if I used it for a few days in a row, it otherwise didn't bother my skin at all. I've been using the toner regularly and didn't have a problem until I used the moisturizer as well.

Now that I know what's causing the irritation, I won't be using it anymore. But I need something now as far as stopping the itch and soothing my skin (preferably keeping breakouts to a minimum). The only thing that has offered any relief so far is cooling my face by holding my cold drink and then covering my face with my hands. I have also put Polysporin fast healing cream for burns on my face, as well as Dove moisturizing lotion, neither of which has ever caused my skin any irritation at all.

Does anybody have any suggestions? Please help, this is killing me and I can't concentrate on anything else right now.
Related Discussions
Member Comments (4)
Avatar_f_tn
by lizard230, Jul 23, 2009
I should also mention that there are no bumps or sores and the skin is not dry, just red and itchy.
563773_tn?1374250139
by Bhupinder Kaur, MDBlank, Jul 23, 2009
Hello,
The itchy red face is due to irritant contact dermatitis. Irritant dermatitis, the most common type of contact dermatitis, involves inflammation resulting from contact with acids, alkaline materials such as soaps and detergents, cosmetics, or other chemicals.

Avoid using any lotions and creams over the face for the meantime. Wash your face with a mild cleanser with moisturizing properties like Cetaphil. Pat your face dry. Then apply a good hypoallergenic moisturizer over the area and see if this improves.If the symptoms still persist then you can apply mild steroid like dermacort.

If the irritation persists then pls get it evaluated from a dermatologist.

Hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional doubts.Kind regards.

Avatar_f_tn
by lizard230, Jul 23, 2009
Thanks so much for the advice. I can't wash my face right now, since I'm at work, but the redness and the itching are slowly going away. If it isn't gone tomorrow, I will definitely be seeing my doctor and/or a dermatologist. I think it must be a new reaction I have to salicylic acid, since it happened mildly in reaction to a Spectro Jel overnight spot acne treatment cream, although I just realized that cream expired a year ago, so that may have also been the cause of the reaction. But the Acne Free doesn't expire for another year, so it must be a reaction to some ingredient in that.

I started using @mosphere Tea Tree Oil face wash recently (but nothing bad happened with my skin until I used the Acne Free again) so I will probably just continue with that, since it is very gentle, paraben free, and completely natural. I will also probably buy some anti-itch cream, like the ones you recommended, just in case something like this happens again and then at least I'll have something to relieve the itching.

Thanks again for your help. I will keep you posted with more updates. =)
Avatar_f_tn
by atl0114, Sep 21, 2014
I had a similar issue where I put acne spot treatment on my face before bed. Instead of putting a small dot on one area, I smeared it across my face and it contained salicylic acid. I woke up with red itchy patches where I smeared the cream. I had used it many times before (the proper way) with out any issues. I must have put too much for my skin to handle.